Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 164, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 20, 2014, 12:55 PM CDT for Brown County, Nemaha County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2014, 12:55 PM CDT (17:55 UTC)
- Expired
- Sep 20, 2014, 1:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brown County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 5.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 747 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 12:23 PM CDT, 32 minutes earlier.
Area forecast discussion, Sep 20, 12:23 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1223 PM CDT Sat Sep 20 2014 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 252 AM CDT SAT SEP 20 2014 The approaching cold front from the northwest has caused an increase in the pressure gradient for most of overnight hours. With the surface ridge stretched across far southwest MO there is a weaker gradient for areas along and south of interstate 35. The dew point depressions closer to the ridge are much lower, and any cooling could allow for a brief period of fog between now and sunrise. Later this morning the front should enter the northern counties although a decent cap in place should prevent surface convection until after 18Z. Some of the models are suggesting a few showers and elevated storms are possible during the morning hours near the NE/KS state line. The overall forcing with this system is relatively weak so do not expect coverage to be that widespread. By late afternoon surface heating and dew points near 70 yield cape around 2000 to 3000 j/kg. The deep layer shear will be 30 kts at best, which will limit the severe potential as well as marginal mid level lapse rates. Given the instability expect pulse type thunderstorms capable of producing a brief period of marginal hail. Also, an isolated downburst can not be ruled out during the collapse of a strong storm. A majority of the models place the front near interstate 70 around 22-02Z. Convective initiation is most likely to take place during this time frame near and or just north of interstate 70. As the front continues southward the chances become more focused south of interstate 70 during the evening hours. The front should be south of the forecast area by 06Z with only a slight chance of lingering precip during the early morning hours in the far southern counties. Highs today warm into the mid to upper 80s, but cool/dry air quickly filters behind the front dropping temperatures into the low 60s and upper 50s by Sunday morning. .LONG TERM...(Sunday through Friday) Issued at 252 AM CDT SAT SEP 20 2014 Sunday into Monday bring surface high pressure moving out of the northern Plains into the Ohio valley, bringing in cooler air with highs in the 70s and overnight lows around 50 Sunday night with low to middle 50s on Monday night. Next chance for rain starts to move into the western counties early Tuesday, and spreads eastward through the day and into Wednesday as an upper trof moves out of the northern Rockies into the northern Plains. While both EC and GFS suggest deeper longwave upper trof over the Pacific NW by late week, they differ on how to handle the residual trof over the Plains states and an incoming system over the southeast eastern seaboard moving northeast with time. GFS lingers the Tuesday trof into the later week as a cut off upper low over the Central Plains, while EC shears out the feature and weakens/retrogrades with time. Pulled out precip chances for Friday as system continues to weaken in either case. Highs Tuesday and Wednesday expected to remain in the 70s, with a warming trend as southerly surface flow returns over the area for the late week and may bump highs back up near 80. && .AVIATION...(For the 18Z TAFs through 18Z Sunday Afternoon) Issued at 1221 PM CDT SAT SEP 20 2014 Isolated to scattered storms are expected to develop between 20Z and 24Z moving along a frontal boundary pushing SE through the area. Storms may produce locally heavy rain, gusty winds, and small hail. Confidence is high on development but lower on timing of initiation and location of formation. After sunset, any lingering storms should weaken and dissipate before skies begin to clear and winds become northerly. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sanders LONG TERM...67 AVIATION...Heller
Hazardous weather outlook, Sep 20, 4:31 AM CDT, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 431 AM CDT SAT SEP 20 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-210945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 431 AM CDT SAT SEP 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A FEW OF THE STRONGER THUNDERSTORMS MAY PRODUCE HAIL UP TO THE SIZE OF QUARTERS AS WELL AS DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE POSSIBLE IN NORTH CENTRAL KANSAS MONDAY NIGHT...WITH CHANCES THEN SPREADING EASTWARD ACROSS THE REMAINDER OF THE AREA BY TUESDAY NIGHT THROUGH WEDNESDAY. THUNDERSTORM CHANCES WILL THEN LINGER ACROSS THE AREA THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Sep 20, 11:55 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1155 AM CDT SAT SEP 20 2014 KSZ012-201730- BROWN- 1155 AM CDT SAT SEP 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BROWN COUNTY... THROUGH 1230 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 25 MPH ACROSS PORTIONS OF NORTHEASTERN BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING DIME SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND VERY HEAVY RAIN. THE STRONG THUNDERSTORM WILL MOVE ACROSS THE SAC AND FOX INDIAN RESERVATION AND ACROSS RURAL AREAS OF NORTHEAST BROWN COUNTY. && LAT...LON 3989 9534 3997 9554 4000 9560 4000 9534 TIME...MOT...LOC 1653Z 293DEG 22KT 4003 9550
Special weather statement, Sep 20, 12:16 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1216 PM CDT SAT SEP 20 2014
KSZ011-201745-
NEMAHA-
1216 PM CDT SAT SEP 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA COUNTY...
THROUGH 1245 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE SOUTHEAST
AT 35 MPH ACROSS PORTIONS OF NORTHWESTERN NEMAHA COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS
CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH
AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BERN
AND SENECA.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3992 9589 3979 9609 3997 9624 4000 9624
4000 9602
TIME...MOT...LOC 1716Z 317DEG 30KT 4003 9619Special weather statement, Sep 20, 12:47 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1247 PM CDT SAT SEP 20 2014 KSZ011-012-201815- BROWN-NEMAHA- 1247 PM CDT SAT SEP 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NEMAHA AND WEST CENTRAL BROWN COUNTIES... THROUGH 115 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 40 MPH ACROSS PORTIONS OF NEMAHA AND WEST CENTRAL BROWN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WOODLAWN AND FAIRVIEW. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 3980 9563 3964 9588 3987 9613 3999 9597 TIME...MOT...LOC 1747Z 313DEG 34KT 3985 9595
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 11:55 AM CDT | Special Weather Statement | TOP | Brown | 35 min |
| Sep 20, 12:16 PM CDT | Special Weather Statement | TOP | Nemaha | 29 min |
| Sep 20, 12:47 PM CDT | Special Weather Statement | TOP | Nemaha | 28 min |
| Sep 20, 1:20 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 25 min |
| Sep 20, 2:20 PM CDT | Special Weather Statement | TOP | Nemaha | 40 min |
| Sep 20, 3:53 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 37 min |
| Sep 20, 4:35 PM CDT | Special Weather Statement | TOP | Geary | 25 min |
| Sep 20, 4:35 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 25 min |
| Sep 20, 4:57 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 18 min |
| Sep 20, 5:07 PM CDT | Special Weather Statement | TOP | Geary | 23 min |
| Sep 20, 5:31 PM CDT | Special Weather Statement | TOP | Morris | 29 min |
| Sep 20, 5:44 PM CDT | Special Weather Statement | TOP | Lyon | 46 min |
| Sep 20, 6:11 PM CDT | Special Weather Statement | TOP | Morris | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.